Format

Send to

Choose Destination
Dis Esophagus. 2017 Feb 1;30(2):1-8. doi: 10.1111/dote.12498.

Persistence of dysphagia and odynophagia after mediastinal radiation and chemotherapy in patients with lung cancer or lymphoma.

Author information

1
Department of Medicine, Brigham and Women's Hospital, Boston, MA, USA.
2
Department of Medicine, Beth Israel Deaconess Medical Center, Boston, MA, USA.
3
Center for Evaluation, Harvard Medical School, Boston, MA, USA.
4
Department of Pathology, Beth Israel Deaconess Medical Center, Boston, MA, USA.
5
Department of Medical Oncology, Dana-Farber Cancer Institute, Boston, MA, USA.
6
Department of Radiation Oncology, Dana-Farber Cancer Institute and Brigham and Women's Hospital, Boston, MA, USA.
7
Department of Radiation Oncology, Beth Israel Deaconess Medical Center, Boston, MA, USA.

Abstract

Esophageal symptoms are common during radiation and chemotherapy. It is unclear how often these symptoms persist after therapy. We retrospectively reviewed medical records of 320 adults treated for nonmetastatic breast cancer (84), lung cancer (109), or Hodgkin and non-Hodgkin lymphoma (127) who were disease-free at 10-14 months after therapy. Treatment included chemotherapy with or without nonmediastinal radiation therapy (150 patients), chemotherapy plus sequential mediastinal radiation therapy (MRT) (48 patients), chemotherapy plus concurrent MRT (61 patients), or non-MRT only (61 patients). Proton pump inhibitor use was documented. All treatment groups had similar prevalence of the esophageal symptom of heartburn before therapy. Rates were higher during treatment in those who received MRT with or without chemotherapy, but declined by 10-14 months after treatment. However, low baseline rates of dysphagia (4%) and odynophagia (2%) increased significantly after combined chemotherapy and MRT to 72% for dysphagia and 62% for odynophagia (P < 0.01) during treatment and stayed significantly elevated over baseline with 27% of the patients having dysphagia and 11% having odynophagia at 10-14 months after treatment. The use of proton pump inhibitors by patients who had MRT with chemotherapy was significantly increased during and after treatment (P = 0.002). Dysphagia, odynophagia and the use of proton pump inhibitors were significantly more common both during and after treatment than before treatment in patients who received both chemotherapy and mediastinal radiation. Our data highlight the important challenge for clinicians of managing patients with lung cancer and lymphoma who have persistent esophageal problems, particularly dysphagia and odynophagia, at approximately 1 year after treatment.

KEYWORDS:

chemotherapy; dysphagia; heartburn; mediastinal radiation therapy; odynophagia

PMID:
27247116
DOI:
10.1111/dote.12498
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center